DOCUMENTA MATHEMATICA, Vol. 14 (2009), 67-113

Ajay C. Ramadoss

On the Nonexistence of Certain Morphisms from Grassmannian to Grassmannian in Characteristic $0$

This paper proves some properties of the big Chern classes of a vector bundle on a smooth scheme over a field of characteristic $0$. These properties together with the explicit computation of the big Chern classes of universal quotient bundles of Grassmannians are used to prove the main Theorems (Theorems 1,2 and 3) of this paper. The nonexistence certain morphisms between Grassmannians over a field of characteristic $0$ follows directly from these theorems. One of our theorems, for instance, states that the higher Adams operations applied to the class of a universal quotient bundle of a Grassmannian that is not a line bundle yield elements in the K-ring of the Grassmannian that are not representable as classes of genuine vector bundles. This is not true for Grassmannians over a field of characteristic $p$.

2000 Mathematics Subject Classification: 14M15, 14F99, 19A99

Keywords and Phrases: Chern character, big Chern classes, Grassmannian, universal quotient bundle, Adams operations.

Full text: dvi.gz 85 k, dvi 214 k, ps.gz 933 k, pdf 391 k.